Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

June 14, 1995Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 1995, 4:35 PM EDT for Halifax County, Virginia. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
Jun 14, 1995, 4:35 PM EDT (20:35 UTC)
Expired
Jun 14, 1995, 5:15 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KRNK 142035 RRA
SVRRNK
VAC083-142115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 14 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...HALIFAX COUNTY
 
AT 435 PM RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF
CODY...MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE AFFECTING CODY BY
445 PM AND VOLENS BY 500 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
SPN/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:05 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 2:05 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT WED JUN 14 1995

RECOMMENDATIONS...

ALL...CLR/BECOMING CLR TONIGHT.  MINS NEAR MOS FOR CITY LOCATIONS...
BUT LOWER FOR OUTLYING AREAS.  THU...SUNNY.  MAX NEAR MOS.

DISCUSSION...
STRONG...BUT DRY CONVECTION MIXED DOWN SOME GUSTY WINDS FROM H8 AND
ABOVE FOR THE AFTERNOON.  AS OF 17Z VIS SAT PIX ALSO SHOING SOME CU
BEGINING TO FORM ACROSS ALLEGHANY HILANDS ON NWD.  ONCE SUNSETS BOTH
WINDS AND CU SHUD DISAPR OVR CWA.  AIR RATHER DRY AND WITH LIGHT
WINDS WUD EXPCT TO SEE SOME CHILLY TEMPS TONITE IN VLYS...ESPCLY W
OF BLUE RIDGE.  MOS MINS TONIGHT LUK GUD FOR CITY/TOWN LOCATIONS BUT
RANGE OPENED DOWN A CATEG FOR "COUNTRY" LOCATIONS.

THU TO BE A MORE TRANQUIL DAY WINDWISE ACRS REGION.  STILL NEAR TROF
TRYING TO EXIT OFF THE COAST...WITH VORT TAILS SWINGING THRU AREA
FROM THE NORTH AND WEAK SHRWV PASSING TO SOUTH.  WITH LIMITED RH THO
AND SINKING AT 36 HRS ON I300 WE SHUD SEE PLNTY OF SUN.  MAX/S TO BE
TDY MAX + ABOUT 1-3 DEGREES...ESPECIALLY ON WEST SIDE OF BLUE
RIDGE.

FRI SIMILAR TO THU...NOT SURE ABT RAISING MAX'S AS MUCH AS MOS BASED
ON 48-60 H8 TEMPS BEING SAME AS 12-36 HRS.

SPN

In the hours before

Special weather statement, Jun 14, 11:55 AM EDT, 4 hours 40 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-151200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT WED JUN 14 1995

...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...

A COLD FRONT APPROACHING VIRGINIA FROM THE NORTH LATE THIS AFTERNOON
MAY TRIGGER ISOLATED THUNDERSTORMS ACROSS THE ALLEGHANY HIGHLANDS.  IF
ANY THUNDERSTORMS DEVELOP...THEY SHOULD NOT BE SEVERE.

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED THROUGH TONIGHT.

NOGUEIRA
Special weather statement, Jun 14, 11:57 AM EDT, 4 hours 38 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-151200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT WED JUN 14 1995

...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...

A COLD FRONT APPROACHING VIRGINIA FROM THE NORTH LATE THIS AFTERNOON
MAY TRIGGER ISOLATED THUNDERSTORMS ACROSS THE ALLEGHANY HIGHLANDS.  IF
ANY THUNDERSTORMS DEVELOP...THEY SHOULD NOT BE SEVERE.

SPOTTER ACTIVATIO*N SHOULD NOT BE REQUIRED THROUGH TONIGHT.

NOGUEIRA
Local storm report, Jun 14, 4:23 PM EDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT TUE JUN 13 1995

DATE/TIME        COUNTY/CITY           EVENT

14/327 PM        LYNCHBURG             NICKEL SIZE HAIL REPORTED
                                       BY SPOTTER AT CAMPBELL STREET.

NOGUEIRA
11/755 PM        ROANOKE COUNTY        58 MPH WINDS IN CAVE SPRINGS.

11/830  PM-      PITTSYLVANIA COUNTY   SEVERAL CREEKS SEVERAL FEET
11/1030 PM                             OUT OF THEIR BANKS.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:31 PM EDTSevere Thunderstorm WarningRNKCampbell29 min
Jun 14, 3:36 PM EDTSevere Thunderstorm WarningRNKAppomattox39 min
Jun 14, 3:51 PM EDTSevere Thunderstorm WarningRNKAmherst, Campbell54 min
Jun 14, 3:57 PM EDTSevere Thunderstorm WarningRNKCampbell33 min
Jun 14, 4:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
Jun 14, 4:17 PM EDTSevere Thunderstorm WarningRNKCampbell28 min
Jun 14, 5:15 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
Jun 14, 5:32 PM EDTSevere Thunderstorm WarningRNKBuckingham43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.